The overall rating of a review is different from a simple average of all individual ratings.
Share this review on
With all good intentions to breastfeed my eldest when he was born, I was a little concerned that I would be unable to carry on my preferred contraception, the Microgynon 30 pill, as it suits me well and Iíve never had any side effects. Microgynon 30 and other combined pills are unsuitable when breastfeeding as the hormones they contain dry up your milk. The doctor recommended the mini pill, which can be taken while breastfeeding. However, several heavy periods later I wasnít impressed. I finished breastfeeding and went straight back onto Microgynon 30.
Fast forward 3 years and I was in a similar predicament after the birth of my second son. Again I wanted to breastfeed but with a little more experience under my belt, I was adamant that I was not going on the mini pill. The doctor this time suggested the Depo Provera injection, which again can be used when breastfeeding.
It all sounded so simple. Visit the nurse every 10-12 weeks, have an injection and forget all about contraception for the next 3 months or so. Perfect for having 2 young children and not having to remember to take the pill every morning if other things are more urgent Ė something that is usually the case at the start of most days. And another bonus is that it can stop bleeding altogether so possibly no more periods for a while. I was persuaded and the doctor arranged for me to have my first injection straight away.
Of course, if you are scared of needles this may not be your first choice of contraception, and the needles are quite long. However, they donít bother me and I was willing to give this a try. It is recommended that other forms of contraception are used for the first seven days after the initial jab to make sure that it is in your system and will do the job properly.
On the morning of my first injection I had not had any breakfast Ė something that is quite a regular occurrence. I didnít think anything of it until the minute the injection entered my bloodstream. Immediately there was a very strong metallic taste in my mouth which wasnít particularly pleasant. Of course, this mixed with an empty stomach meant that within a minute or two I was feeling quite unwell and I even went light-headed while walking back down the stairs. I sat in the baby clinic for another few minutes and then the nurse was called. She took me back upstairs and fed me biscuits. Soon I was feeling better and I was advised to make sure I eat something before my next injection.
I was given the date when I would next be due my injection and advised to ring a couple of weeks before and if I was bleeding to come nearer the 10 weeks than the 12. We were actually on holiday when I had to ring up for my next appointment and in the whole previous 8 weeks I had been bleeding on and off, including our 2 weeks away Ė not much fun when you want to go swimming in the sea or the pool.
It didnít worry me too much as the nurse had advised that it can take up to 3 injections for things to settle down and for the bleeding to stop.
With breakfast dutifully eaten, I had my second injection. The metallic taste was still there but this time, on my fuller stomach, it came and went quite quickly. Thankfully, the bleeding also stopped straight away and I thought that that would be it. But after 6 weeks the bleeding started again and I had to put up with it until my next injection, scheduled for 4 weeks later.
Again, after my third injection the bleeding stopped immediately and this time held off for 8 weeks, starting up 3 weeks before my next jab. Well at least things seemed to be improving.
I had my fourth dose on New Years Eve and waited for the bleeding to stop. But it didnít. By this point I had already been bleeding for 3 weeks so Iíve now experienced a period that has lasted over 2 months. Not surprisingly I made the decision to come off the Depo as it clearly doesnít agree with me.
I have spoken to the nurse who agreed that it wasnít working as it should and after 4 injections it wasnít going to change now.
I did have concerns that I would have to wait until I had a ďproperĒ period before going back onto the pill but so long as I start taking the pill before the date my next injection is due then I will still be protected, which was a relief to hear.
At the other extreme I have a friend who had the Depo for a few months. Her last injection was last July and she still hasnít had a period. Although it sounds ideal in theory, I really canít help but think this form of contraception really messes your body around.
Other things you may need to be aware of are that it can take a long time for the Depo to leave your system, especially if you have been on it for a long time, therefore making pregnancy more difficult when you do decide to conceive and, like most contraceptives, it may also have a side effect of weight gain, although this isnít something that affected me.
On a positive note, it is almost 100% effective in preventing pregnancy which, of course, is the most important aspect of a contraceptive and its effectiveness is not harmed by illness as the pill's can be, but it is certainly not recommended by me. One star for being able to breastfeed while on it.
If you're still not sure try: http://www.medic8.com/healthguide/articles/depoprovera.html which is a useful link for more medically based information.
Not sure I'd fancy the injections, kinda have a phobia, but the irregular bleeding in the first few months would drive me nuts too! Definitely the contraception from hell! x
hiedihi 11.02.2006 02:38
I dont have periods or ovulate so I havent ever needed contraception for 12 years now but saying this I have managed to concieve twice in the past 5 years but hey Ive obviously only ever ovulated twice too !!!
nadiawalton 17.01.2006 13:47
I also had trouble with Microgynon, it made me depressed and with very bad OMS, except this was every day!! Really good review with loads of detail, thanks for sharing your experiences!